Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 63, NWS Lubbock, TX

May 24, 2002Cottle County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 24, 2002, 6:32 PM CDT for Cottle County, Texas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2002, 6:32 PM CDT (23:32 UTC)
Expired
May 24, 2002, 7:30 PM CDT
In force
58 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Cottle County, TX

The radar

The Altus AFB radar (KFDR), 118 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.5 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2002-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2002-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 423 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-275 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
423 m²/s²
0-3 km storm-relative helicity
435 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLUB 242332
SVRLBB
TXC101-250030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
631 PM CDT FRI MAY 24 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COTTLE COUNTY IN NORTHWEST TEXAS

* UNTIL 730 PM CDT

* AT 628 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL THE SIZE OF QUARTERS 
  19 MILES WEST OF LAZARE...OR ABOUT 14 MILES NORTH OF PADUCAH...
  MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  LAZARE...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3431 10043 3415 10039 3418 10000 3432 10000

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 11:50 AM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, May 24, 11:50 AM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1150 AM CDT FRI MAY 24 2002

SURFACE ANALYSIS AT 16Z REVEALS COLD FRONT LOCATED FROM SOUTH OF
GAGE TO NEAR AMARILLO TO TUCUMCARI. FRONT SHOULD MOVE VERY LITTLE
THIS AFTERNOON DUE TO DEVELOPMENT OF SFC LOW NORTH OF LUBBOCK. TROF
AXIS WAS BISECTING CWFA...LOCATED FROM THE SOUTHEAST TX PANHANDLE
INTO THE PERMIAN BASIN...WHILE THE DRYLINE WAS LOCATED JUST EAST OF
THE TX/NM BORDER. WILL UPDATE ZONES TO REFLECT A VARIETY OF WIND
DIRECTIONS OCCURRING ACROSS THE CWFA DUE TO TROF AND SFC LOW.

VERY FAVORABLE CONDITIONS SETTING UP FOR SEVERE WEATHER LATER THIS
AFTERNOON AND EVENING...MAINLY OVER EASTERN SECTIONS OF THE AREA.
DRYLINE EXPECTED TO MIX NEAR I-27 CORRIDOR THIS AFTERNOON WITH
MAXIMUM CONVERGENCE TO OCCUR NEAR DRYLINE/TROF/FRONT INTERSECTION
BETWEEN TULIA AND CHILDRESS. SEE LATEST SWODY1 FROM SPC FOR DETAILS.

.LUB...NONE.

SGE

In the hours before

Special weather statement, May 24, 2:49 PM CDT, 3 hours 43 minutes before
TXZ025-026-031-032-037-038-043-044-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
249 PM CDT FRI MAY 24 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH WHICH WILL BE
IN EFFECT UNTIL 900 PM FOR THE FOLLOWING COUNTIES...

CHILDRESS...COTTLE...DICKENS...HALL...KENT...KING...MOTLEY AND
STONEWALL.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS...AND LISTEN TO NOAA WEATHER RADIO...LOCAL
TELEVISION...OR RADIO FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 3:23 PM CDTSevere Thunderstorm WarningLUBChildress52 min
May 24, 3:28 PM CDTSevere Thunderstorm WarningLUBDickens47 min
May 24, 3:49 PM CDTSevere Thunderstorm WarningLUBCottle, Motley56 min
May 24, 4:12 PM CDTSevere Thunderstorm WarningLUBChildress63 min
May 24, 4:15 PM CDTSevere Thunderstorm WarningLUBDickens45 min
May 24, 4:39 PM CDTSevere Thunderstorm WarningLUBKing66 min
May 24, 4:41 PM CDTSevere Thunderstorm WarningLUBCottle49 min
May 24, 4:44 PM CDTSevere Thunderstorm WarningLUBKent46 min
May 24, 5:06 PM CDTSevere Thunderstorm WarningLUBDickens24 min
May 24, 5:15 PM CDTSevere Thunderstorm WarningLUBChildress30 min
May 24, 5:17 PM CDTSevere Thunderstorm WarningLUBStonewall43 min
May 24, 5:21 PM CDTFlash Flood WarningLUBChildress114 min
May 24, 5:46 PM CDTSevere Thunderstorm WarningLUBKing44 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.